Wyoming, 2013High Wind in Wyoming, April 13, 2013
April 13, 2013 · NWS RIW · 2 events in 2 counties and zones
A fast moving storm and associated cold front brought high winds to portions of Natrona County. Winds gusted as high as 65 mph at Fales Rock in the Rattlesnake Range and 58 mph along US Highway 20/26 near Hiland.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving storm and associated cold front brought high winds to portions of Natrona County. Winds gusted as high as 65 mph at Fales Rock in the Rattlesnake Range and 58 mph along US Highway 20/26 near Hiland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 13, 10:27 AM MST, 1 hour 49 minutes earlier.
Area forecast discussion, Apr 13, 10:27 AM MST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1127 AM MDT SAT APR 13 2013
.SHORT TERM...SATURDAY THROUGH MONDAY NIGHT
THE ACTIVE WEATHER PATTERN LOOKS TO CONTINUE ACROSS THE AREA THROUGH
MOST OF THE SHORT RANGE FORECAST. AS FOR TODAYS SYSTEM...POCATELLO
RADAR IS ALREADY SHOWING THE FIRST SHOT OF WARM ADVECTION MOVING
INTO THE EASTERN HIGHLANDS OF IDAHO AND THIS WILL CROSS INTO WESTERN
WYOMING BEFORE DAWN THIS MORNING. STEADIEST AND HEAVIEST
PRECIPITATION STILL LOOKS TO OCCUR DURING THE MORNING HOURS WITH THE
BEST UPPER LEVEL SUPPORT WITH THE LEFT FRONT QUADRANT OF THE JET
MOVING INTO THE AREA. CURRENT HIGHLIGHTS LOOK GOOD FOR NOW. I HAVE
SOME CONCERN ABOUT THE VALLEYS BUT WITH TEMPERATURES EXPECTED TO
RISE A BIT THERE WILL LIKELY BE SOME MIXING AND POSSIBLY CHANGEOVER
AT TIMES TO RAIN. PLUS...WITH THE STRONG APRIL SUN THERE MAY NOT BE
A LOT OF ACCUMULATION ON ROADS TOWARD MIDDAY AND THE AFTERNOON. SO
WE HELD OFF FOR NOW. WILL WILL ISSUE AN SPS HOWEVER FOR POSSIBLE
SLICK DRIVING CONDITIONS AT TIMES.
MEANWHILE...THE CONCERN FOR EAST OF THE DIVIDE WILL BE THE WIND. WE
WERE ON THE FENCE FOR ISSUING A HIGH WIND WARNING FOR THIS AFTERNOON
IN A FEW SPOTS. THE FACTORS FOR THE HIGH WIND WARNING ARE STRONG 700
MILLIBAR WINDS OF 50 TO 55 KNOTS OVER PORTIONS THE GREEN MOUNTAINS
AND NATRONA COUNTY ALONG WITH A TIGHTENING GRADIENT WITH THE
APPROACHING COLD FRONT. FACTORS AGAINST INCLUDE SOME MID AND HIGH
LEVEL CLOUDS THAT MAY LIMIT MIXING. WE WILL ISSUE A HIGH WIND
WARNING FOR NATRONA COUNTY AS WELL AS FOR THE GREEN AND RATTLESNAKE
RANGE ALTHOUGH IT IS BORDERLINE. AS FOR CHANCES OF
PRECIPITATION...THE BEST CHANCE LOOKS TO BE ACROSS NORTHERN AREAS
BUT AMOUNTS LOOK MINIMAL. THE CHANCE OF SHOWERS WILL LINGER INTO
TONIGHT BUT AGAIN MOST AREAS WILL BE PRECIPITATION FREE MOST OF
THE TIME.
FOR SUNDAY...THE QUESTION IS WHAT WILL HAPPEN IN NORTHEASTERN
PORTIONS OF THE AREA. AS THE AFOREMENTIONED LOW WRAPS UP IN THE
NORTHERN PLAINS SOME MOISTURE MAY TRY TO WRAP BACK AROUND IT. MODELS
CONTINUE TO BE SPLIT ON HOW FAR SOUTH IT WILL REACH. THE NAM KEEPS
MOST OF IT NORTH OF THE AREA WITH THE GFS AND EUROPEAN A BIT FURTHER
SOUTH WITH ANY QPF. FOR NOW...WE PLAYED THE MIDDLE GROUND WITH
SLIGHT CHANCE TO CHANCE POPS ACROSS JOHNSON COUNTY AND LIKELY POPS
IN THE BIGHORN RANGE. WE KEPT AMOUNTS LOWER BUT THIS IS A CLOSE
CALL. IT COULD STILL BE NASTY SINCE STRONG NORTHWEST FLOW WILL
BRING WINDY CONDITIONS. MOST OTHER AREAS EAST OF THE DIVIDE SHOULD
BE MAINLY DRY BUT BREEZY AND COOLER. MEANWHILE...WEST OF THE
DIVIDE SHOWERS WILL CONTINUE WITH WESTERLY UPSLOPE FLOW.
THE LAST QUESTION IS WHAT WILL HAPPEN WITH THE POTENTIAL STORM FOR
THE BEGINNING OF NEXT WEEK. MODELS ARE AGAIN SPLIT A BIT WITH THE
EUROPEAN THE FASTEST AND FURTHER NORTH AND THE GFS AND ESPECIALLY
THE NAM CONTINUING TO TREND FURTHER SOUTH. AT THIS POINT...ALL THE
MODELS KEEP THE WORST OF THE PRECIPITATION SOUTHEAST OF THE RIVERTON
COUNTY WARMING AREA BUT THIS IS SUBJECT THE CHANGE. THE ONLY CHANGES
WE MADE WERE TO SLOW DOWN THE ARRIVAL OF ANY POTENTIAL SNOW A BIT ON
MONDAY AS THE BULK OF ANYTHING MAY HOLD OFF UNTIL TUESDAY. STAY
TUNED FOR ANY CHANGES.
.LONG TERM...TUESDAY THROUGH SATURDAY
TUESDAY AND TUESDAY NIGHT REMAIN UNSETTLED WITH SOME SNOW FOR THE
REGION AND COLD TEMPERATURES. LOW LEVEL EASTERLY FLOW WITH MOISTURE
FORECAST TO GLIDE OVER THE COLD AIR DOME SETTING UP SNOWFALL EAST OF
THE DIVIDE. LESSER SNOWFALL FOR THE BIG HORN BASIN AND NORTHWEST WY.
THE LONG RANGE MODELS SEEM TO BE TRENDING FARTHER SOUTH WITH THE
TROUGH AND SETTING UP THE PRECIP MORE TO THE SOUTH THAN A FEW DAYS
AGO. THIS NEEDS WATCHING OVER THE COMING DAYS. FOR NOW WILL NOT
STRAY FAR FROM GOING FORECAST. WEDNESDAY ALSO LOOKS COLD WITH
LINGERING LIGHT SNOW OR SNOW SHOWERS AS THE TROUGH CONTINUES TO PUSH
THROUGH THE AREA. CONDITIONS IMPROVE WEDNESDAY NIGHT WITH SNOW
SHOWERS ENDING AFTER MIDNIGHT. A NORTH NORTHWEST FLOW ON THURSDAY
WITH ENOUGH MOISTURE IN THE FLOW FOR MOUNTAIN SNOW SHOWERS. FRIDAY
INTO SATURDAY THE GFS MODEL HAS A FEW WEATHER SYSTEMS IN A NW FLOW
ALOFT WHICH WOULD LEAD TO A GOOD CHANCE OF MOUNTAIN PRECIP AND
SCATTERED COVERAGE AT THE LOWER ELEVATIONS...WITH BREEZY TO WINDY
CONDITIONS. THE ECMWF IS SIMILAR TO GFS FRI/SAT WITH DISTURBANCES IN
THE NW FLOW. TEMPS WILL MODERATE FROM THURSDAY THROUGH SATURDAY.
.AVIATION.../18Z ISSUANCE/
EAST OF THE DIVIDE...KCPR/KCOD/KLND/KRIW/KWRL ROUTES.
VERY WINDY CONDITIONS WILL OCCUR OVER MUCH OF THE
REGION...ESPECIALLY FROM SOUTH PASS TO KCPR. LOW LEVEL WIND SHEAR
WILL BE POSSIBLE IN THE FOOTHILLS ON THE LEE SIDE OF THE MOUNTAIN
RANGES. STRONG DOWN SLOPING CONDITIONS WILL RESULT IN LITTLE
PRECIPITATION AND VFR CONDITIONS EAST OF THE DIVIDE THROUGH EARLY
AFTERNOON. HOWEVER...MOUNTAINS ALONG THE DIVIDE AND ACROSS THE
NORTH WILL HAVE IFR/LIFR CONDITIONS IN SNOW AND LOW
CEILINGS OBSCURING TERRAIN...WITH MODERATE TO SEVERE TURBULENCE.
A COLD FRONT WILL PUSH SOUTH INTO NORTHERN WYOMING BY AROUND
21Z...AND REACH THE DIVIDE BY AROUND 06Z SUNDAY. SOME SHOWER ACTIVITY
AND LOW CLOUDS ARE POSSIBLE IN WAKE OF THE COLD FRONT...BUT
WIDESPREAD IFR/MVFR CONDITIONS ARE NOT EXPECTED.
WEST OF THE DIVIDE...KJAC/KRKS/KBPI/KPNA ROUTES.
SNOW ACROSS WESTERN WYOMING WILL INTENSIFY WITH WIDESPREAD MVFR/IFR
CONDITIONS IN SNOW AND LOW CEILINGS...ESPECIALLY ACROSS FAR
WESTERN WYOMING OBSCURING TERRAIN. IFR CONDITIONS ARE VERY LIKELY AT
KJAC THROUGH 21Z. KJAC AIRFIELD MINIMUMS ARE POSSIBLE AT TIMES
THROUGH..DUE TO LOW VISIBILITY IN SNOW. IMPROVING CONDITIONS ARE
EXPECTED AFTER 21Z...BUT SNOW SHOWER ACTIVITY WILL REMAIN
POSSIBLE THROUGH ABOUT 03Z SUNDAY. ALTHOUGH THERE COULD BE SOME RAIN
MIXED IN WITH SNOW...OR ALL RAIN BELOW 6500 FEET. KAFO...KBPI AND
KPNA WILL HAVE PERIODS OF MVFR/IFR CONDITIONS IN SNOW/RAIN MAINLY
BETWEEN 18Z AND 22Z. ACROSS SWEETWATER COUNTY THE MAIN IMPACT
WILL BE WINDY WEST WINDS...BUT THERE COULD BE SOME RAIN/SNOW
SHOWERS AFFECTING KRKS BETWEEN 21Z AND 03Z SUNDAY. MOUNTAINS WILL BE
OBSCURED TODAY WITH LIFR CONDITIONS ACROSS MOUNTAIN PASSES...AND
PROBABLY MODERATE TO SEVERE TURBULENCE.
PLEASE SEE THE AVIATION WEATHER CENTER FOR THE LATEST INFORMATION ON
ICING AND TURBULENCE FORECAST.
.FIRE WEATHER...
A QUICK MOVING SNOW STORM WILL DELIVER SNOWFALL TO THE WESTERN
WYOMING MOUNTAINS ABOVE 8000 FEET TODAY. COLDER AIR WILL FILTER
INTO THE AREA BEHIND THIS WEATHER SYSTEM. CENTRAL AND SOUTHERN
WYOMING WILL HAVE THE POTENTIAL FOR WIDESPREAD SNOWFALL MONDAY
THROUGH TUESDAY. STRONG SOUTHWEST WINDS ARE EXPECTED FROM SOUTHERN
LINCOLN COUNTY THROUGH SWEETWATER COUNTY TO CASPER TODAY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 7 PM MDT THIS EVENING WYZ019-020.
WINTER WEATHER ADVISORY UNTIL 6 PM MDT THIS EVENING
WYZ001-012-014-024.
&&
SHORT TERM...HATTINGS
LONG TERM...AR
AVIATION...C.BAKER
FIRE WEATHER...HATTINGS
Hazardous weather outlook, Apr 13, 2:15 AM MST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
315 AM MDT SAT APR 13 2013
WYZ001>020-022>030-141200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
315 AM MDT SAT APR 13 2013
...WINTER WEATHER ADVISORY TODAY FOR MUCH OF THE WESTERN
MOUNTAINS...
...HIGH WIND WARNING IN EFFECT FOR NATRONA COUNTY AND THE GREEN AND
RATTLESNAKE RANGE THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
SNOW AND BLOWING SNOW EXPECTED IN THE WESTERN MOUNTAINS. PLEASE SEE
THE WINTER WEATHER STATEMENT FOR MORE DETAILS.
STRONG WINDS ARE FORECAST ACROSS NATRONA COUNTY AND IN THE GREEN
MOUNTAINS AND RATTLESNAKE RANGE FROM MIDDAY THROUGH LATE
AFTERNOON. WIND GUSTS TO 60 MPH ARE FORECAST FOR THE WARNED AREAS.
SEE THE LATEST HIGH WIND WARNING STATEMENT FOR MORE DETAILS.
WINDY WEATHER WILL ALSO BE FOUND ALONG SOUTHERN WYOMING FROM
KEMMERER TO WAMSUTTER AND ALONG THE CODY FOOTHILLS. WIND GUSTS
OF 40 TO 50 MPH ARE EXPECTED FROM LATE MORNING UNTIL SUNSET.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MONDAY AFTERNOON THROUGH TUESDAY NIGHT...A LONG DURATION OF SNOW
POSSIBLE IN UPSLOPE FAVORED AREAS EAST OF THE CONTINENTAL DIVIDE...
ESPECIALLY FROM THE EAST SLOPES OF THE WIND RIVER MOUNTAINS TO THE
CASPER AREA. A GUSTY NORTHEAST WIND...ALONG WITH SNOW AND BLOWING
SNOW...WILL BE LIKELY ALONG THE INTERSTATE 80 CORRIDOR.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOW AMOUNTS. THANK YOU.
TEAM RIVERTON
In the hours before
Special weather statement, Apr 13, 12:16 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
116 PM MDT SAT APR 13 2013
WYZ001-132115-
YELLOWSTONE NATIONAL PARK-
116 PM MDT SAT APR 13 2013
...THUNDERSTORMS HEADING TOWARDS YELLOWSTONE NATIONAL PARK...
A LINE OF THUNDERSTORMS WITH SMALL HAIL...GUSTY WINDS AND DANGEROUS
LIGHTNING IN EASTERN IDAHO WILL MOVE ACROSS YELLOWSTONE NATIONAL
PARK FROM 116 PM MDT THROUGH 4 PM MDT THIS AFTERNOON. WIND GUSTS TO
45 MPH CAN BE EXPECTED.
TEAM RIVERTON
High Wind, Natrona County Lower Elevations
- When
- April 13, 12:16 PM MST to 3:11 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Wind gusts of 58 mph were reported at Hiland.
High Wind, Green Mountains & Rattlesnake Range
- When
- April 13, 12:36 PM MST to 4:10 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
Winds gusted to 65 mph a Fales Rock and 63 mph at Beaver Rim.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Washington, April 13, 20132 deaths · 7 injured · 2 events
- Dust Storm and High Wind in Idaho, April 13, 2013$120,000 · 59 kt wind · 4 events
- High Wind in Wyoming, April 13, 201363 kt wind · 14 events
- Winter Storm in South Dakota, April 13 to 15, 201312 events
- Winter Storm in Montana, April 13 to 15, 201311 events
- Winter Weather in Colorado, April 13 to 14, 20136 events
- Hail and Heavy Rain in Louisiana, April 13 to 14, 20130.88 in hail · 4 events
- Winter Storm in Colorado, April 13 to 14, 20133 events
- Winter Storm in Montana, April 13 to 14, 20133 events
- High Wind in Colorado, April 13 to 14, 201360 kt wind · 3 events
- Tornado and Hail in Texas, April 13, 2013EF0 · 2 events
- Heavy Rain in Hawaii, April 13 to 14, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435265, 435264.